Michigan, 2007

Blizzard and Winter Storm in Michigan, March 1 to 3, 2007

March 1 to 3, 2007 · NWS MQT · 15 events in 15 counties and zones

A strong storm system originating over the southern Plains brought heavy snow and extensive blowing snow to much of Upper Michigan from the 1st continuing into the 3rd. coincident with reports of freezing rain and sleet over Iron, Dickinson and Menominee counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong storm system originating over the southern Plains brought heavy snow and extensive blowing snow to much of Upper Michigan from the 1st continuing into the 3rd. Some rumbles of thunder even accompanied the system on the evening of the 1st...coincident with reports of freezing rain and sleet over Iron, Dickinson and Menominee counties. East wind gusts in excess of 50 mph produced blizzard or near-blizzard conditions at times mainly over the Keweenaw Peninsula and near the bay of Green Bay. Storm total snowfall exceeded 10 inches over all but south central portions of Upper Michigan. The National Weather Service office in Negaunee Township reported the most snow with 31 inches. |Many school districts throughout Upper Michigan were closed on the 2nd as road plow crews worked steadily at clearing snow from roadways. Northern Michigan University, Michigan Tech University and Bay College in Delta County were also closed on the 2nd. Numerous streets and businesses in Houghton, including the Houghton County courthouse, were closed on the 2nd due to blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 1, 4:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 1, 4:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EST THU MAR 1 2007

.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A DEEP 500 MB TROUGH ACROSS THE
WESTERN HALF OF THE U.S. WITH NUMEROUS SHORTWAVES EMBEDDED IN THIS
TROUGH. ONE STRONG SHORTWAVE IS IN NORTHERN NEW MEXICO ON ONE OVER
B.C. THE SOUTHERN SHORTWAVE WILL SERVE TO KICK THE TROUGH EAST AND
ALLOW A NEGATIVE TILTED SHORTWAVE AND TROUGH TO DEVELOP THIS MORNING
AS A SHORTWAVE ALONG THE MT/ND/SASKATCHEWAN BORDER HEADS SOUTHEAST
AND HELPS TO STRENGTHEN THE CLOSED 500 MB LOW THAT WILL BE OVER
CENTRAL IA BY 00Z TONIGHT ACCORDING TO THE NAM.

NAM TAKES THE 500 MB LOW FROM CENTRAL IA 00Z TONIGHT TO NEAR KDBQ AT
12Z FRI AND THEN TO LOWER MI 00Z SAT AND TO CENTRAL LAKE HURON 12Z
SAT. NAM TAKES THE 990 MB SFC LOW FROM NORTHERN OK THIS MORNING TO
NEAR KDBQ 00Z FRI AT 980MB TO EAST OF KMSN 00Z SAT 989 MB. THE
DEEPEST THE NAM HAS THIS LOW GET IS 978 MB SOUTH OF KLSE 06Z
TONIGHT. THIS WOULD STILL BE A GOOD TRACK FOR HEAVY SNOWFALL FOR THE
U.P. NAM SHOWING STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVING INTO
THE CWA TODAY AND THIS REMAINS UNTIL FRI AFTERNOON AS THE SYSTEM
STARTS TO WEAKEN AND IS REPLACED BY Q-VECTOR DIVERGENCE 18Z FRI
WHICH REMAINS THROUGH SAT. NAM ALSO SHOWING DRY AIR ON ISENTROPIC
SURFACES FROM I280K-I295K WITH EASTERLY FLOW REMAINING OVER THE ERN
HALF OF THE CWA THROUGH 00Z TONIGHT WITH STRONG LIFT OCCURRING OVER
THE AREA. THIS DRY AIR WILL CONTINUE TO PLAY HAVOC WITH THIS
FORECAST AS THIS WILL DICTATE WHEN PCPN WILL START AND KSAW TAMDAR
SOUNDINGS SHOW DRY AIR ABOVE 800 MB WHICH NEEDS TO BE OVERCOME
FIRST. 00Z KGRB SOUNDING SHOWS THIS AS WELL. PROBLEM SEEMS THOUGH
THAT WHEN STRONG LIFT IS IN THE AREA WHICH NAM SHOWS TODAY...DRY AIR
SEEMS TO ERODE AWAY QUICKER THAN WHAT GUIDANCE SHOWS AND AM
CONCERNED THIS WILL HAPPEN. JUST LIKE THE LAST SYSTEM...THIS ONE
WILL HAVE A STRONG PCPN GRADIENT AND TRYING TO FIGURE OUT WHERE THIS
SETS UP WILL BE TOUGH. NAM SHOWS THIS DRY AIR OVER THE ERN CWA BEING
ERODED BY 06Z TONIGHT
ISENTROPIC LIFT WEAKENS LATE TONIGHT.

NAM AND GFS ARE PRETTY SIMILAR WITH GFS BEING A LITTLE FURTHER SOUTH
AND WEST WITH SFC LOW TRACK THAN THE NAM AND PRETTY SIMILAR IN
STRENGTH AS WELL. GFS SHOWS THE DRY AIR ON I280K SURFACE WELL...BUT
ERODES IT QUICKER OVER THE ERN CWA BY 6 HOURS WHERE IT HAS IT
SATURATED AT KERY EARLIER THAN THE NAM DOES. AM A LITTLE AFRAID THAT
THE GFS MIGHT BE RIGHT AS PAST EXPERIENCE HAS SHOWN THAT WITH STRONG
LIFT AND DRY AIR IN THE AREA...THE DRY AIR ERODES AWAY FAIRLY
QUICKLY AND HAVE GOTTEN BURNED ON THIS BEFORE WHERE PUSHED BACK PCPN
TIMING AND PCPN STARTS OUT EARLIER THAN EXPECTED. ONLY PROBLEM THIS
TIME IS STRONG EAST WINDS WILL KEEP ADVECTING IN THE DRY AIR. WILL
BE INTERESTING TO SEE HOW LONG THE DRY AIR REMAINS AND CONFIDENCE OF
WHEN THAT WILL OCCUR IS LOW. WILL FOLLOW A BLEND OF THE NAM AND GFS
FOR THIS FORECAST.

FOR TODAY...SLEET STILL LOOKS LIKE A POSSIBILITY WITH NAM BUFKIT
SOUNDING FOR KMNM SHOWING A LAYER FROM 825 MB TO 735 MB SLIGHTLY
ABOVE FREEZING AND KEPT SLEET IN THE FORECAST. ADDED A POSSIBILITY
OF THUNDER NEAR LAKE MICHIGAN THROUGH THIS EVENING. QUICK LOOK AT
BOTH THE GFS AND NAM BOTH SHOWED LAPSE RATES OF 6C TO 7C FROM
700-500MB MOVING ACROSS THE SOUTHERN CWA THROUGH THIS EVENING AND
THIS AREA LINED UP WELL WITH WHERE LIGHTNING HAS BEEN SHOWING UP IN
THE CORNBELT THIS MORNING ON THE LIGHTNING DETECTION SYSTEM.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.
BLIZZARD CONDITIONS IN THE KEWEENAW STILL LOOK ON TARGET AND DID NOT
MAKE DRASTIC CHANGES TO THE FORECAST FOR TEMPERATURES OR WEATHER.
DID DELAY PCPN OVER THE EAST AND NORTH A BIT WITH THE DRY AIR AND
PUSHED TIMING BACK THERE FOR CATEGORICAL AND LIKELY POPS.
OVERALL...THIS STORM SYSTEM LOOKS VERY DANGEROUS TO PEOPLE WITH
BLIZZARD CONDITIONS AND PLENTY OF WET...HEAVY SNOW. IT WILL BE A
DANGER TO TRAVEL. WENT CLOSE TO HPC GUIDANCE FOR QPF AND THINK THAT
CWA WILL SEE A WIDESPREAD 12-18 INCH SNOWSTORM OUT OF THIS THROUGH
FRIDAY. HEAVIEST SNOWFALL LOOKS TO BE TONIGHT WITH THE STRONGEST
DYNAMICS AND MOISTURE MOVING ACROSS THE AREA.

LAKE EFFECT AND ENHANCEMENT COME INTO PLAY FRIDAY NIGHT AS MOISTURE
STARTS TO DEPART AND 850 MB TEMPERATURES FALL TO -14C TO -16C AND
BUMPED UP AMOUNTS IN NORTHERN UPSLOPE AREAS OF MARQUETTE COUNTY FOR
THIS REASON. COULD SEE 4-7 INCHES SNOW FRIDAY NIGHT. SATURDAY COULD
AGAIN SEE MODERATE ACCUMULATIONS AS LAKE EFFECT REALLY KICKS IN AND
DEEP MOISTURE STARTS TO MOVE OFF WITH THE WRAPAROUND AND THE STORM
CONTINUES TO WEAKEN. 850 MB TEMPERATURES DO WARM SOME FROM -14C TO
-16C IN THE MORNING TO -12C IN THE AFTERNOON.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 4 PM THURSDAY TO 7 PM EST FRIDAY FOR
MIZ006-007-014-085.

WINTER STORM WARNING FROM 1 PM THURSDAY TO 7 PM EST FRIDAY FOR
MIZ004-005-084.

WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR MIZ002-013.

BLIZZARD WARNING FROM 4 PM THURSDAY TO 7 PM EST FRIDAY FOR
MIZ001-003.

WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MIZ009>012.

STORM WARNING FOR LAKE SUPERIOR.

&&

MICHELS
Hazardous weather outlook, Mar 1, 4:34 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
534 AM EST THU MAR 1 2007

MIZ002-004>007-009>011-084-085-021300-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
534 AM EST THU MAR 1 2007 /434 AM CST THU MAR 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS REMAIN IN EFFECT. LIGHT SNOW NEAR THE
WISCONSIN BORDER WILL MOVE TOWARD LAKE SUPERIOR THIS AFTERNOON...
THEN BECOME HEAVY EARLY THIS EVENING. ACCUMULATIONS OF 5 TO 10
INCHES ARE EXPECTED TONIGHT. IN ADDITION...INCREASING WINDS WILL
DROP VISIBILITIES AT TIMES TO A QUARTER OF A MILE OR LESS IN
BLOWING SNOW. WHITEOUT CONDITIONS ARE LIKELY AT TIMES LATE THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNINGS CONTINUE THROUGH LATE FRIDAY. HEAVY SNOW AND
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES ARE EXPECTED FRIDAY
MORNING. CONDITIONS WILL IMPROVE FRIDAY AFTERNOON NEAR THE WISCONSIN
BORDER...BUT HEAVY SNOW AND BLOWING SNOW WILL CONTINUE NEAR LAKE
SUPERIOR. MODERATE SNOW ACCUMULATIONS REMAIN POSSIBLE...ESPECIALLY
NEAR LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL AND REDUCED VISIBILITIES ARE GREATLY APPRECIATED.

MIZ001-003-021300-
KEWEENAW-NORTHERN HOUGHTON-
534 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT. WIND GUSTS MAY EXCEED 40 MPH AT
TIMES TODAY WITH GUSTS TO 50 MPH TONIGHT. SNOW DEVELOPING BY LATE
THIS AFTERNOON WILL BECOME HEAVY EARLY THIS EVENING. BLIZZARD
CONDITIONS WITH NEAR ZERO VISIBILITIES ARE EXPECTED TONIGHT AS THE
STRONG WINDS AND HEAVY SNOW CONTINUE. EXPECT SNOW ACCUMULATIONS OF
6 TO 9 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLIZZARD WARNINGS CONTINUE THROUGH FRIDAY AFTERNOON. STRONG WINDS
AND HEAVY SNOW WILL GRADUALLY DIMINISH BY LATE FRIDAY. MODERATE
SNOW ACCUMULATIONS ARE POSSIBLE FRIDAY...THEN AGAIN FRIDAY NIGHT
INTO SATURDAY DUE TO INCREASING LAKE EFFECT SNOW. SEE THE LATEST
WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL AND REDUCED VISIBILITIES ARE GREATLY APPRECIATED.

MIZ012>014-021300-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
534 AM EST THU MAR 1 2007 /434 AM CST THU MAR 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT. STRONG WINDS AND HEAVY SNOW
WITH BLOWING SNOW WILL DEVELOP LATE THIS AFTERNOON INTO TONIGHT.
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED TONIGHT. SLEET MAY
MIX WITH THE SNOW NEAR THE BAY OF GREEN BAY AND LAKE MICHIGAN.
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNINGS CONTINUE THROUGH FRIDAY AFTERNOON. STRONG
WINDS AND HEAVY SNOW WILL DIMINISH FRIDAY AFTERNOON. MODERATE SNOW
ACCUMULATIONS REMAIN POSSIBLE. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL AND REDUCED VISIBILITIES ARE GREATLY APPRECIATED.

LSZ221-241>248-263-264-021300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
534 AM EST THU MAR 1 2007 /434 AM CST THU MAR 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ON ALL OF LAKE SUPERIOR WILL INCREASE TO STORM
FORCE LATE THIS AFTERNOON...THEN DIMINISH BACK TO GALE FORCE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE EXPECTED THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-021300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
534 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS OF 35 TO 45 KNOTS ARE EXPECTED LATE THIS
MORNING UNTIL AFTER MIDNIGHT TONIGHT ON THE NEARSHORE AND
OPEN WATERS.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Menominee

When
March 1, 10:00 AM CST to March 2, 6:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Observers reported 8 to 10 inches of snowfall in Hermansville from the 1st through the morning of the 2nd. Sleet mixing with snow caused numerous minor accidents in Menominee. Wind gusts over 40 mph also downed billboard signs and caused power outages in Menominee on the evening of the 1st.

Winter Storm, Delta

When
March 1, 11:00 AM EST to March 2, 10:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy snow combined with east winds gusting over 50 mph at times caused near-blizzard conditions and forced the closure of Highway US-2 east of Escanaba from the evening of the 1st into the morning of the 2nd. Schools were closed throughout the area on the 2nd. Observers reported 24-hour snowfall totals of 10 inches at Escanaba and Perkins.

Winter Storm, Dickinson

When
March 1, 11:00 AM CST to March 2, 3:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Storm total snowfall of fourteen inches was observed at Channing. Dickinson County law enforcement agencies reported a few minor accidents throughout the area. Most area schools were closed on the 2nd.

Winter Storm, Marquette

When
March 1, 12:00 PM EST to March 3, 6:30 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 31 inches at the NWS Office in Negaunee Township, 22 inches at Champion and Marquette, 18 inches at Big Bay and 17 inches at Ishpeming and Green Garden. East to northeast winds gusting to around 30 mph caused frequent whiteout conditions and considerable drifting of snow on the 1st into the morning of the 2nd. Schools were closed throughout the county on the 2nd...including Northern Michigan University.

Winter Storm, Gogebic

When
March 1, 12:00 PM CST to March 3, 8:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 23 inches at Bessemer, 19 inches at Ironwood, 17 inches at Marenisco and 13 inches at Watersmeet. East winds gusting over 30 mph at times created snow drifts 3 to 4 feet high in some areas and caused frequent whiteout conditions from the afternoon of the 1st into the morning of the 2nd. Schools were closed throughout the Gogebic Range on the 2nd.

Winter Storm, Ontonagon

When
March 1, 1:00 PM EST to March 2, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Newspaper
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Snowfall totals included sixteen inches in Ontonagon and ten inches in Mass City and Bruce Crossing. Gusty east wind to near 50 mph at times along the Ontonagon shoreline caused near-blizzard conditions during the evening of the 1st. Schools were closed in the Ontonagon area on the 2nd.

Winter Storm, Southern Houghton

When
March 1, 1:00 PM EST to March 2, 6:30 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers reported 15 inches of snowfall at Nisula along Highway M-38.

Winter Storm, Baraga

When
March 1, 1:00 PM EST to March 2, 6:30 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers reported storm total snowfall of thirteen inches at L'anse and twelve inches at Pelkie.

Winter Storm, Southern Schoolcraft

When
March 1, 2:00 PM EST to March 2, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy snow combined with east winds gusting over 40 mph resulted in localized blizzard conditions on the evening of the 1st and morning of the 2nd. Highway US-2 was closed from Manistique to Escanaba due to limited visibility in blowing snow. The Cooks observer measured nine inches of snow in a 24-hour period ending on the morning of the 2nd.

Blizzard, Keweenaw

When
March 1, 3:00 PM EST to March 2, 9:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Snowfall reports from the afternoon of the 1st into the morning of the 2nd included seven inches at both Mohawk and Phoenix. The Mohawk observer reported frequent wind gusts of 35 mph or higher along with near-zero visibility and snow drifts of three to four feet high.

Blizzard, Northern Houghton

When
March 1, 3:00 PM EST to March 2, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Snowfall amounts from the afternoon of the 1st into the morning of the 2nd included fifteen inches at Atlantic Mine, twelve inches at Painesdale and eight inches at Houghton. There were numerous reports of winds gusts near 50 mph, near-zero visibility, and thunder and lightning with heavy snow. Many streets, schools and businesses were closed on the 2nd, including Michigan Tech University and the Houghton County courthouse.

Winter Storm, Alger

When
March 1, 3:00 PM EST to March 2, 9:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers reported 12-hour snowfall amounts of 9 inches at Munising, Au Train and Grand Marais. Winds near 30 mph at times caused considerable blowing and drifting of snow during the event.

Winter Storm, Luce

When
March 1, 3:00 PM EST to March 2, 7:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers reported 24-hour snowfall amounts of 12 inches at Newberry and 11 inches at Rainbow Lodge. East winds gusting near 40 mph at times caused considerable blowing of snow and occasional whiteout conditions.

Winter Storm, Northern Schoolcraft

When
March 1, 3:00 PM EST to March 2, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Twelve inches of snow was reported in Seney during the 24-hour period ending on the morning of the 2nd. East winds gusting to 40 mph at times caused occasional whiteout conditions in blowing snow.

Winter Storm, Iron

When
March 1, 3:00 PM CST to 8:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

One-quarter inch of ice accumulation was reported on windshields 5 miles southwest of Iron River. Also, there were several reports of 5 inches of snow throughout the county during the evening of the 1st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20183, 20673, 20656, 20694, 20655, 20669, 20674, 20677, 23230, 23205, 23209, 23224, 23228, 23235, 20179.